How Long Does it take to Detox from Heroin?

Coming off of heroin can be a really uncomfortable process, both physically and mentally.  If you’re detoxing on your own the process will be even more uncomfortable than if you’re going into a detox or treatment facility that can assist with a medically-monitored detoxification protocol.  Regardless of how you choose to come off of heroin, you’re making a really brave and courageous decision for yourself.  If you’re reading this because someone you know is coming off of heroin, you want to understand the symptoms that your loved one is going to experience.  If you’re looking to help support them in this, you’re doing a great thing that takes a lot of courage as well.

 

Early Stage Detox Symptoms, 1-2 days

 The symptoms that you experience are going to vary based on how much you were using, when you last used, the method in which you were using, and whether or not any other substances are in your system.  It is estimated that heroin withdrawal symptoms can start between 6 and 12 hours of the last use.  The most common first symptoms that you may experience include; runny nose, chills, difficulty sleeping, yawning, fever and cravings.

 

Middle Stage Detox Symptoms, 2-5 days

The symptoms from the earlier stages will often continue on through the remainder of the detox process and may intensify.  Some other symptoms that you may start to experience include; gooseflesh, restlessness, body aches, sweating, GI upset, agitation, depression and cravings.

 

Later Stage Symptoms, 5-10 days

The symptoms from the earlier stages of detox may continue or start to lessen in intensity.  The psychological symptoms like cravings, depression, anxiety or others may continue for some time after the physical symptoms are gone.

 

Managing Symptoms

The symptoms of detox can be managed by the use of what is called ‘comfort medications’.  These are non-narcotic medications that are prescribed by physicians to help with the uncomfortable physical withdrawal symptoms.  Sometimes it may be necessary for prescription medication to manage the psychological symptoms as well, such as anxiety, depression, insomnia and cravings.  It may be possible that these medications will need to continue for some time in order to help support the recovery process of the individual.

A medical detox facility or treatment center can best support the detox process for someone coming off of heroin or other opiates.  A physician can monitor the detox symptoms and other health needs of the individual and prescribe medications that are going to best assist.  It is advised that someone coming off of any substances not try to withdrawal themselves at home, because there can be very serious or life-threatening side effects during the withdrawal process.  Dehydration is also a concern for heroin detox and can cause many other complications if not monitored by a professional.

 

Post-Acute Withdrawal

Post-Acute Withdrawal, also known as PAWS, is a period of withdrawal symptoms that can effect the person after the initial phase of detoxification is over.  PAWs symptoms can last up to 1 year after initially ceasing the use of a substance, and may come and go over that period of time.  They can happen for anyone, but most commonly occur in people that have had long histories of opioid use.  The symptoms of PAWs can include; low energy, difficulty concentrating, impairments in memory or judgment, sleep disturbances, depression, anxiety and changes in appetite or mood.

Getting through heroin or other opiate withdrawal is a very difficult process both physically and mentally.  It’s important that someone has the proper medical intervention in place in order to manage symptoms effectively and comfortably.  Often times, when people are using heroin, the heroin might be mixed with other substances with or without the individual knowing about it.  Because of this, these other substances may cause additional complications in the detox process and might require different medical support in case there are life-threatening symptoms.  If the individual was using benzodiazepines or alcohol for example, there are some life-threatening symptoms that come along with the detox process of these substances.  If you or someone you know are wanting to come off of heroin, get in touch with an addiction specialist as soon as possible to discuss your options